Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Green Bay, WI

May 10, 2003Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 10, 2003, 9:00 PM CDT for Winnebago County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 9:00 PM CDT (02:00 UTC)
Expired
May 10, 2003, 10:00 PM CDT
In force
60 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 77 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS53 KGRB 110200
SVRGRB
WIC139-110300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
859 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WINNEBAGO COUNTY IN WISCONSIN

* UNTIL 1000 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR RUSH LAKE. THAT PLACES IT 19 MILES WEST OF OSHKOSH. IT
  WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICKETT AROUND 910 PM
  WAUKAU AROUND 910 PM
  FISK AROUND 920 PM
  WITTMAN FIELD AROUND 935 PM
  OSHKOSH AROUND 935 PM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4400 8892 4383 8889 4384 8841 4408 8840

$$

KALLAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 10, 3:30 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SAT MAY 10 2003

SPLIT FLOW WL CONT ACROSS NOAM DURING THE FCST CYCLE...BUT THE SWRN U.S.
TROF AND STG SRN STREAM JET WL WEAKEN. INTENSE CYCLONE WL TRACK ACRS THE
RGN DURING THE FIRST 36 HRS OF THE FCST...THEN QUIETER WX WL RETURN FOR
THE REST OF THE FCST CYCLE.

AT 20Z...SFC LOW HAD MOVED INTO NW MO AND WAS BEGINNING TO DEEPEN.
TORNADIC STORMS WERE DEVELOPING SWD FM THE LOW. MEANWHILE...ELEVATED
CONVECTION N OF THE SFC WARM FRONT WAS STARTING TO INCR IN COVERAGE...
BUT NONE OF THE STORMS IN THE ISENT LIFT ZONE WERE VERY IMPRESSIVE YET.
THE SE PART OF THE FCST AREA WAS STILL IN THE SLGT RISK OF SVR WX. THE
RISK OF SVR WL COME DURING THE EVENING IF ANY ELEVATED STORMS BECOME STG
ENOUGH TO PRODUCE LARGE HAIL. IF SFC WARM FRONT CAN WORK INTO OR CLOSE
ENOUGH TO THE RGN...THERE COULD BE A RISK OF DAMAGING WINDS LATE TNGT.
TIME OF DAY WL BE EXACTLY OPPOSITE OF IDEAL FOR A WIND EVENT...BUT
DYNAMICS OF INCOMING SYSTEM COULD OVERRIDE ALL OTHER FACTORS.

EXPECT PCPN TO INCR AND OVERSPREAD THE RGN THIS EVENING AND CONT
OVERNIGHT. 12Z MODELS AS WELL AS LATEST STLT IMAGERY SUGGEST THAT COMMA
HEAD IN UPR DEFORMATION ZONE WL SET UP ACRS N-C WI. THAT COULD LEAD TO
VERY HEAVY RAINFALLS THERE. SOMEWHAT LOWER TOTALS EXPECTED IN C-NE WI...
BUT RIVERS IN C WI REACT MORE QUICKLY AND WERE ALREADY HIGH. SO...WENT
WITH FLOOD WATCH FOR LATE TNGT THROUGH SUN NGT. THE SECOND HALF OF THE
WATCH PRIMARILY FOR THE EXPECTED RIVER FLOODING WHICH WL LAG THE PCPN.

STG WINDS ALSO A CONCERN. MAIN NEGATIVE IS THE FACT THAT THE SFC LOW WL
TRACK RIGHT ACRS THE FCST AREA. THE NW PART OF THE AREA WL BE ON THE SE
EDGE OF THE STG N/NE WINDS...AND THE SE PART OF THE AREA WL BE ON THE NW
EDGE OF THE STG WLY WINDS BEHIND THE COLD FRONT/OCCLUSION. GRADIENT IS
THE TIGHTEST AND WINDS COULD BE THE STRONGEST LATER SUN AS SYSTEM
DEPARTS...THOUGH IT SEEMS WINDS NEVER GET AS QUITE AS STG IN AREAS
DIRECTLY ALONG THE STORM TRACK. WENT WITH WINDY WORDING IN THE FCST...
BUT HELD OFF ON WIND ADVISORY.

STILL NEED TO WATCH TO MAKE SURE THAT PCPN STAYS ALL LIQUID AS RAPIDLY
DEEPENING UPR SYSTEM CROSSES THE AREA LATE TNGT/EARLY SUN. THIS IS THE
TYPE OF RAPIDLY DEEPENING SYSTEM THAT COULD GENERATE ENOUGH DYNAMIC
COOLING TO GET PCPN TO AT LEAST MIX WITH WET SNOW. HOWEVER...ALL
INDICATIONS ARE THAT BOUNDARY LAYER TEMPS WL REMAIN WARM ENOUGH TO KEEP
PCPN ALL LIQUID EVEN IF TEMPS ALOFT CRASH WITH THE ARRIVAL OF THE
INTENSE LIFT/DEEPENING UPR SYSTEM.

CHC OF LINGERING SHOWERS WITH SLOWLY DIMINISHING WINDS EXPECTED MON NGT-
TUE. NEXT CHC OF PCPN WL BE WED. MED RANGE MODELS NOT IN GOOD AGREEMENT.
NCEP MED RANGE FCSTRS GOING WITH THE ECMWF...WHICH SHOWED A MUCH WEAKER
SHRTWV CROSSING THE AREA. THE 12Z GFS TRENDED IN THAT DIRECTION. WENT
WITH A CHC OF SHOWERS WED.

NRN STREAM EXPECTED TO STRENGTHEN AND BECOME DOMINANT LATE THIS WK AND
INTO THE UPCOMING WEEKEND. WLY UPR FLOW WITH THE NRN STREAM WELL N OF
THE AREA SHOULD ALLOW FOR WARMER WX FOR THE END OF THE WEEK AND INTO THE
START OF NEXT WEEKEND.

COORD W MKE AND MQT.

.GRB...FLOOD WATCH LATE TONIGHT THROUGH SUNDAY NIGHT
       WIZ005-010>013-018>021-030-031-035>037-073-074-

SKOWRONSKI/KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 10, 11:45 AM CDT, 9 hours 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS A DEEPENING LOW PRESSURE SYSTEM APPROACHES WISCONSIN...SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE AND WILL BECOME MORE NUMEROUS
TONIGHT. TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...A FEW
OF THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCATIONS
SOUTH OF A LINE FORM STEVENS POINT TO GREEN BAY WILL BE MOST AT RISK FOR
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WITH ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE REGION SUNDAY
AS THE INTENSE LOW PRESSURE SYSTEM TRACKS OVER THE REGION.  WHILE SEVERE
STORMS ARE NOT EXPECTED...THEIR IS THE POTENTIAL FOR HEAVY RAINFALL DUE
TO THE SLOW MOVEMENT OF THE STORM SYSTEM.  DURING THE PERIOD FROM
SATURDAY NIGHT TO SUNDAY EVENING...TOTAL RAINFALL AMOUNTS COULD RANGE
FROM 2 TO 3 INCHES FOR PARTS OF NORTH-CENTRAL AND CENTRAL WISCONSIN...
WITH 1 TO 2 INCHES POSSIBLE OVER NORTHEAST WISCONSIN.

IN ADDITION...AS THE LOW DEPARTS LATER SUNDAY INTO SUNDAY NIGHT...
NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
SUNDAY AFTERNOON AND EVENING.  THE WINDY CONDITIONS WILL CONTINUE
INTO MONDAY MORNING.  FOR MARINE INTERESTS...HIGH WAVES WILL DEVELOP
SUNDAY BEFORE SUBSIDING LATER MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.
RAINFALL REPORTS WILL BE APPRECIATED AND ANY RIVER OR URBAN FLOODING
SHOULD BE REPORTED.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.